Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 234, NWS Blacksburg, VA

July 5, 2012Bland County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 11:12 AM EDT for Bland County, Wythe County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 11:12 AM EDT (15:12 UTC)
Expired
Jul 5, 2012, 12:00 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:25 AM EDTHAIL 0.53 Sw Max Meadows, VADIME SIZE HAIL AND ESTIMATED 50 MPH WINDS AT MILE MARKER 78 ON INTERSTATE 81
Jul 5, 11:25 AM EDTHAIL 14 Wsw Max Meadows, VAQUARTER SIZE HAIL AT EXIT 77 ON INTERSTATE 81
Jul 5, 11:32 AM EDTHAIL 0.54 Wsw Max Meadows, VADIME SIZE HAIL AT 156 BLUE SKY DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS51 KRNK 051512
SVRRNK
VAC021-197-051600-
/O.NEW.KRNK.SV.W.0234.120705T1512Z-120705T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL NOON EDT.

* AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF WYTHEVILLE...OR NEAR BLAND...AND MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  MAX MEADOWS...
  COLEMAN STORE...
  IVANHOE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3709 8116 3710 8092 3703 8090 3699 8085
      3687 8077 3677 8123
TIME...MOT...LOC 1512Z 333DEG 22KT 3706 8103

$$
2 follow-up statements
541 
WWUS51 KRNK 051535
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT THU JUL 5 2012

VAC021-197-051600-
/O.CON.KRNK.SV.W.0234.000000T0000Z-120705T1600Z/
WYTHE VA-BLAND VA-
1135 AM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
WYTHE AND SOUTHERN BLAND COUNTIES...

AT 1130 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CROSSING THE JUNCTION OF INTERSTATE 81 AND 77 NEAR WYTHEVILLE 
VIRGINIA. QUARTER SIZE HAIL AND 50 MPH WINDS WERE OBSERVED. THIS 
STORM WAS MOVING TO THE SOUTH AT 20 MPH...AND WILL MOVE INTO 
SOUTHERN WYTHE COUNTY.


LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  MAX MEADOWS...
  GRAHAMS FORGE...
  COLEMAN STORE...
  IVANHOE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3709 8116 3710 8092 3703 8090 3699 8085
      3687 8077 3677 8123
TIME...MOT...LOC 1532Z 351DEG 17KT 3693 8100

$$

PEM
836 
WWUS51 KRNK 051601
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT THU JUL 5 2012

VAC021-197-051610-
/O.EXP.KRNK.SV.W.0234.000000T0000Z-120705T1600Z/
WYTHE VA-BLAND VA-
1201 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WYTHE AND SOUTHERN BLAND
COUNTIES EXPIRED AT NOON EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTH TOWARD THE CITY 
OF GALAX.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3709 8116 3710 8092 3703 8090 3699 8085
      3687 8077 3677 8123
TIME...MOT...LOC 1600Z 351DEG 17KT 3680 8097

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:05 AM EDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 11:05 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 AM EDT THU JUL 5 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE...CENTERED OVER MISSOURI...WILL BUILD
EASTWARD TODAY...AND WILL BE THE MAIN FEATURE IN OUR WEATHER PATTERN
HEADING INTO THE WEEKEND. MEANWHILE A LEE SIDE TROUGH...SITUATED
ALONG THE EASTERN FACE OF THE APPALACHIANS...WILL PROVIDE THE
INSTABILITY NECESSARY TO HELP TRIGGER ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THIS WEATHER PATTERN WILL REMAIN
RELATIVELY UNCHANGED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1057 AM EDT THURSDAY...

SMALL CLUSTER OF THUNDERSTORMS WITH ASSOCIATED OUTFLOW HAS MOVED
FROM JUST SW OF KLWB AROUND 8AM TO PULASKI'S DOORSTEP ATTM. THIS
CLUSTER SHOULD CONTINUE INTO GRAYSON AND CARROLL PERHAPS
EXPANDING TO THE WSW OVER THE NEXT FEW HRS. AS IT ENCOUNTERS
HIGHER ELEVATION...THE INFLOW MAY BE DISRUPTED SUCH THAT IT FALLS
APART.

MORE STORMS DEVELOPING FROM THE COLD POOL/OUTFLOW OF AN OVERNIGHT
MCS WHICH MOVED THROUGH OHIO. THE LEADING EDGE OF NEWER STORMS IS
ENTERING CENTRAL WEST VA AND ITS SSW TRACK WILL PLACE IT INTO OUT
SE WEST VA COUNTIES DURING THE EARLY AFTERNOON. THESE STORMS COULD
BECOME SEVERE AS INSTABILITY INCREASES WITH HEATING. OUTFLOW FROM
THESE STORMS COULD CAUSE ISOLATED CELLS AHEAD OF IT...WITH THE
LINE AFFECTING THE WESTERN THIRD OF THE CWA DURING THE AFTERNOON
IF IT REMAINS. CONSIDERING INCREASING INSTABILITY...IT PROBABLY
WILL MAINTAIN ITSELF. SPC HAS PLACED THE REGION IN A SLT RISK FOR
SEVERE SO CAN'T RULE OUT A POTENTIAL WATCH LATER THIS AFTERNOON.
HEAT ADVISORY CONTINUES FOR EASTERN FLANK ALTHOUGH ITS MARGINAL AT
BEST...ALTHOUGH HEAT INDICES WILL REACH THE LOW 100S.

AS OF 730 AM EDT THURSDAY...

KEEPING AN EYE ON UPSTREAM MCS MOVING ACROSS LAKE ERIE INTO NRN
OHIO. MOVEMENT HAS BEEN SE AND WILL HAVE TO WATCH TRENDS AS IT
HEADS THIS WAY. MODELS NOT PICKING UP TOO WELL WHICH IS TYPICAL AT
TIMES WITH MCS/S. CORFIDI VECTORS AND SAT TRENDS SHOW SOME
TENDENCY TOWARD A SWWD TURN INTO SRN OHIO/NRN KY LATER THIS
MORNING BUT OUTFLOW FROM IT COULD START CONVECTION UP THIS
AFTERNOON INTO THE WV AND FAR SW VA MTNS. THINK THIS AREA IS STILL
THE MOST FAVORED FOR COVERAGE OF STORMS.

PREVIOUS DISCUSSION AT 400 AM....

LOOKING AT SATELLITE IMAGERY THIS MORNING...WAS KEEPING AN EYE ON
A DECAYING THUNDERSTORM COMPLEX MOVING SOUTH ACROSS WEST VIRGINIA.
WAS CONCERNED THAT DEBRIS CLOUD COVER FROM THIS SYSTEM WOULD
LINGER ACROSS OUR AREA THROUGH LATE MORNING...HELPING TO SOMEWHAT
INHIBIT DAYTIME HEATING ACROSS OUR AREA. LATEST SATELLITE IMAGERY
INDICATES THAT THESE CLOUDS ARE BECOMING DIFFUSE AS THEY MOVE INTO
THE ALLEGHANY HIGHLANDS AND SURROUNDING AREAS...AND WHILE STILL
EXPECT THEM TO LINGER AROUND THROUGH LATE MORNING...DO NOT THINK
THEY WILL HAVE A HUGE IMPACT ON TEMPERATURES FOR TODAY.
REGARDLESS...STILL TOOK THEM INTO ACCOUNT AND TWEAKED HIGHS DOWN A
DEGREE OR TWO FROM WHAT GUIDANCE SUGGESTED.

AT ANY RATE...THE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER
THE CENTRAL U.S. WILL AGAIN BUILD EASTWARD STARTING TODAY...AND
TEMPERATURES ACROSS OUR AREA WILL BEGIN TO RESPOND IN KIND. HAVE NOT
SEEN ANY WIDESPREAD SIGNIFICANT RAINFALL SINCE SUNDAY NIGHT ACROSS
OUR AREA...SO DO NOT THINK THAT SOIL MOISTURES WILL PLAY A ROLE IN
LIMITING AFTERNOON HEATING. AND WITH LIGHT NORTHWEST WINDS ALONG
WITH DEWPOINT IN THE UPPER 60S AND LOW 70S ACROSS THE PIEDMONTS...
BELIEVE WE WILL SEE HEAT INDICES REACH AS HIGH AS 105 DEGREES
ACROSS OUR EASTERNMOST TIER OF COUNTIES. THUS...FELT COMFORTABLE
WITH ISSUING A HEAT ADVISORY FOR THIS AREA FOR THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP EARLY THIS AFTERNOON
WITH AID OF INSTABILITY FROM A LEE SIDE TROUGH SITUATED ALONG THE
APPALACHIANS. AS SUCH...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PULSE VARIETY TODAY...WITH HIT AND MISS RAINFALL. MAY SEE A FEW OF
THESE STORMS BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH
HAIL WILL ALSO BE POSSIBLE. AND WITH WEAK UPPER LEVEL WINDS...SOME
OF THESE STORMS MAY BE SLOW MOVING...WHICH MAY RESULT IN LOCALLY
HEAVY RAINFALL.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AS OF 400 AM THURSDAY...

HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.

SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.

WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.

HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO  UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.

SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.

SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 735 AM EDT THURSDAY...

THE FOG THIS MORNING AT BCB/LWB WILL BE GONE AT 12Z...AND IT
SHOULD BE A MAINLY VFR DAY. THERE COULD BE SOME HAZE ALOFT TO DEAL
WITH. THE OTHER ISSUE WILL BE CONVECTION LATER THIS AFTERNOON INTO
THE EVENING. AM THINKING THE MAIN AREA WILL BE ACROSS THE BLF-LWB
CORRIDOR AND POINTS SOUTH. KEPT VCTS AS FAR EAST AS ROA/BCB BUT
NOT IN LYH/DAN AS THE CONDITIONS OUT THERE WILL BE LESS CONDUCIVE
TO MORE CONVECTION...BUT CANNOT RULE IT OUT ENTIRELY.

AGAIN TONIGHT...DEPENDING ON SKY COVER AND WHERE IT RAINS FOG WILL
BE AN ISSUE SO FOR NOW KEPT BCB/LWB GOING TO MVFR CONDITIONS.

THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.

     JULY 5TH             JULY 6TH        JULY 7TH
     RECORD HIGH         RECORD HIGH     RECORD HIGH
ROA   100/1999              100/1999        101/1930
LYH    98/1999               98/2010         98/2010
DAN   101/1966              102/1990        104/2010
BCB    93/1966               94/2010         94/2010
BLF    90/1993               92/2010         92/2010

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/NF
SHORT TERM...WP
LONG TERM...PM
AVIATION...NF/SK/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 5, 4:31 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT THU JUL 5 2012

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
060845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
431 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO
DEVELOP EARLY THIS AFTERNOON...AND CONTINUE THROUGH SUNSET. A FEW
OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE
STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF
THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>047-058-059-060845-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
431 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO
DEVELOP EARLY THIS AFTERNOON...AND CONTINUE THROUGH SUNSET. A FEW
OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE
STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF
THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL.

ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON
TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL
REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED
ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 8:24 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 AM EDT THU JUL 5 2012

WVZ043>045-051300-
GREENBRIER WV-MONROE WV-SUMMERS WV-
824 AM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 819 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF SANDSTONE...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ELTON AROUND 830 AM...SANDSTONE AROUND 840
AM...HIX AROUND 850 AM...GLENRAY AROUND 855 AM AND TALCOTT AROUND 900
AM.

LAT...LON 3809 8073 3773 8055 3744 8087 3759 8109
      3764 8107 3772 8098 3770 8090 3774 8093
      3778 8090 3782 8094 3788 8076 3794 8081
      3798 8078 3801 8079 3803 8083 3806 8082
      3805 8086 3807 8089 3811 8088 3811 8085
Special weather statement, Jul 5, 9:56 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 AM EDT THU JUL 5 2012

VAZ011-WVZ042>044-051430-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
956 AM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...

AT 953 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
PETERSTOWN...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLOWTON AROUND 1005 AM...CHAPEL AROUND 1015
AM...PEARISBURG AROUND 1020 AM...THESSALIA AROUND 1025 AM AND WHITE
GATE AROUND 1030 AM.

LAT...LON 3751 8092 3750 8076 3746 8064 3729 8052
      3717 8087 3719 8087 3718 8089 3724 8097
      3746 8102
Special weather statement, Jul 5, 10:28 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT THU JUL 5 2012

VAZ007-010>013-WVZ042-051515-
BLAND VA-GILES VA-MERCER WV-PULASKI VA-TAZEWELL VA-WYTHE VA-
1028 AM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER...
PULASKI...TAZEWELL AND WYTHE COUNTIES...

AT 1023 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED
BETWEEN BLUEFIELD WEST VIRGINIA AND PEARISBURG VIRGINIA...MOVING
SOUTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR WHITE GATE...KIMBERLING...POPLAR HILL...AND
HICKSVILLE AROUND 1030 AM...MECHANICSBURG...BASTIAN...AND SUITER
AROUND 1035 AM...BLAND...AND BURKES GARDEN AROUND 1040 AM AND LONG
SPUR AROUND 1045 AM.

LAT...LON 3726 8072 3695 8064 3702 8145 3718 8138
      3736 8130 3740 8086

PEM
Special weather statement, Jul 5, 11:04 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT THU JUL 5 2012

VAZ010-012-013-051600-
BLAND VA-PULASKI VA-WYTHE VA-
1104 AM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...

AT 1100 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED
BETWEEN BLAND AND PULASKI VIRGINIA...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR GUNTON PARK...AND DRAPER AROUND 1125
AM...FAVONIA...AND MAX MEADOWS AROUND 1130 AM...WYTHEVILLE AROUND
1135 AM...GRAHAMS FORGE...AND RURAL RETREAT AROUND 1140 AM AND
COLEMAN STORE AROUND 1145 AM.

LAT...LON 3706 8140 3706 8134 3710 8127 3712 8126
      3715 8133 3717 8127 3719 8127 3715 8083
      3704 8075 3688 8074 3682 8103 3677 8109
      3676 8126 3690 8133 3703 8145

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:48 AM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more16 hr
Jul 5, 9:56 AM EDTSpecial Weather StatementRNKGiles34 min
Jul 5, 10:28 AM EDTSpecial Weather StatementRNKBland, Pulaski47 min
Jul 5, 11:04 AM EDTSpecial Weather StatementRNKBland, Wythe56 min
Jul 5, 11:48 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax51 min
Jul 5, 12:58 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell92 min
Jul 5, 1:38 PM EDTSpecial Weather StatementRNKSmyth, Wythe52 min
Jul 5, 1:44 PM EDTSevere Thunderstorm WarningRNKGiles44 min
Jul 5, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Wythe93 min
Jul 5, 2:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Jul 5, 3:02 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 5, 3:19 PM EDTSpecial Weather StatementRNKCity of Roanoke56 min
Jul 5, 4:00 PM EDTSpecial Weather StatementRNKCity of Roanoke60 min
Jul 5, 4:02 PM EDTSpecial Weather StatementRNKPittsylvania58 min
Jul 5, 4:20 PM EDTSevere Thunderstorm WarningRNKPittsylvania55 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke35 min
Jul 5, 4:33 PM EDTSevere Thunderstorm WarningRNKAppomattox31 min
Jul 5, 4:34 PM EDTSpecial Weather StatementRNKFranklin41 min
Jul 5, 4:46 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Jul 5, 5:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania59 min
Jul 5, 5:36 PM EDTSpecial Weather StatementRNKCity of Danville54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.